Missouri, 2004

Flood in Missouri, August 28 to 30, 2004

August 28 to 30, 2004 · NWS EAX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 1:53 PM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 28, 1:53 PM CST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
253 PM CDT SAT AUG 28 2004

.DISCUSSION...

MORE INSTABILITY HAS DEVELOPED THIS AFTERNOON IN THE MUCK AHEAD COLD
FRONT THAN PREVIOUSLY THOUGHT, AND CLUSTERS OF SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON FROM SEDALIA UP TO
KIRKSVILLE. THE LINE OF SHOWERS (AND THE COLD FRONT) ARE MOVING TO
THE EAST AT 20 MPH AND WILL PASS THROUGH MACON AND BOONVILLE BY
5 PM. ONCE THE FRONT PUSHES THROUGH THE FORECAST AREA, AN EXTENDED
PERIOD OF QUIET AND MUCH DRIER WEATHER IS EXPECTED. WARM ADVECTION
WILL NEED TO BE MONITORED OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI EARLY MONDAY MORNING AS 850MB MOISTURE INCREASES.  BUT AT
THIS TIME 700-500MB LAPSE RATES FROM THE ETA DO NOT APPEAR TO BE
CONDUCIVE TO ELEVATED THUNDERSTORM DEVELOPMENT.

A NARROW AXIS OF HIGH PRESSURE WILL BUILD INTO IOWA, NORTHERN
MISSOURI, AND EASTERN KANSAS TONIGHT. LOW LEVEL STRATOCUMULUS OVER
EASTERN NEBRASKA SHOULD DISSIPATE THIS EVENING WITH THE LOSS OF
SURFACE HEATING AND THE CENTRAL PLAINS SHOULD CLEAR OUT. FOG
DEVELOPMENT IS A CONCERN LATE TONIGHT INTO TOMORROW MORNING, BUT
THERE ARE A COUPLE OF FACTORS WORKING AGAINST WIDESPREAD FOG
DEVELOPMENT. WIND GRADIENTS WILL BE TIGHT ENOUGH THIS EVENING TO
KEEP THE REGION RELATIVELY WELL MIXED. DRY AIR ADVECTION WILL ALSO
BE A FACTOR THIS EVENING. BY LATE TONIGHT, SURFACE WINDS WILL
DECOUPLE ESPECIALLY IN SHELTERED AREAS, BUT FORECAST SOUNDINGS SHOW
WINDS BETWEEN 5 AND 10 KNOTS OVER A RELATIVELY SHALLOW INVERSION
LAYER. THIS WILL LEAD TO MIXING JUST ABOVE THE GROUND AND WILL
RETARD FOG FORMATION. SO DESPITE ABUNDANT SURFACE MOISTURE, CLEAR
SKIES, AND RELATIVELY LIGHT WINDS, I AM NOT EXPECTING MUCH DENSE
FOG. FOR NOW I WILL CARRY PATCHY/AREAS OF FOG WITH NO DENSE FOG
WORDING, AND THE EVENING SHIFT CAN MONITOR WIND PROFILERS TO GAGE
THE DEPTH OF THE INVERSION LAYER.

THE REST OF THE FORECAST LOOKS QUIET. NGM MOS HAS PERFORMED BETTER
THAN THE GFS AND ETA WITH TEMPERATURES THIS SUMMER IN GENERAL. IT IS
A BIT COOLER AND SHOULD VERIFY BETTER THIS CYCLE SINCE THE GROUND IS
SO WET.

KOCH

.PREV DISCUSSION...

1129 AM...
THE COLD FRONT THAT INITIATED STORMS LAST EVENING HAS MOVED VERY
LITTLE DURING THE LAST 12 HOURS, AND NOW APPEARS TO BE STRETCHING
FROM NEAR KIRKSVILLE TO HARRISONVILLE. OUTFLOW BOUNDARIES FROM
INTENSE CONVECTION OVERNIGHT WILL FOCUS STORMS WELL SOUTH AND EAST
OF THE PLEASANT HILL FORECAST AREA TODAY.

WITH RAIN SHOWERS ENDING OVER CENTRAL MISSOURI, I HAVE UPDATED THE
FORECAST TO DECREASE PRECIPITATION CHANCES AND THE MAJORITY OF THE
RAIN SHOULD BE EAST OF KIRKSVILLE SHORTLY AFTER NOON.

THE EXTENDED FORECAST HAS ALSO BEEN UPDATED, AND NO CHANGES ARE
ANTICIPATED THIS AFTERNOON FOR DAYS 4 THROUGH 7. THE MEDIUM RANGE
MODELS ARE IN VERY GOOD AGREEMENT ADVERTISING A FLAT RIDGE ANCHORED
OVER THE WESTERN HALF OF THE COUNTRY. HIGH PRESSURE WILL RESIDE OVER
THE MIDWEST FOR MUCH OF THE WEEK. LOW LEVEL MOISTURE WILL BE SLOW TO
RETURN TO THE REGION IN THIS WEAK SURFACE FLOW REGIME. TEMPERATURES
NEAR AVERAGE ARE EXPECTED AND PRECIPITATION CHANCES ARE LOW THROUGH
THE WEEKEND.

KOCH

&&

317 AM...
THE HEAVY RAINFALL EVENT APPEARS TO BE BEGINNING TO COME TO AN END
ACROSS THE FORECAST AREA EARLY THIS MORNING...AS AREAL COVERAGE AND
INTENSITY OF CONVECTION ON RADAR IMAGERY CONTINUES TO DECREASE. THIS
TREND IS SUPPORTED BY LATEST IR SATELLITE IMAGERY...WHICH PORTRAYS
SIGNIFICANT CLOUD TOP WARMING. CURRENT ANALYSIS OF SURFACE
OBSERVATIONS INDICATES THAT THE FRONT IS STILL LOCATED ROUGHLY ALONG
A SOUTH KANSAS CITY TO KIRKSVILLE LINE. DUE TO THE POTENTIAL FOR
ADDITIONAL TRAINING OF CELLS TO EASILY EXACERBATE CURRENT FLOODING
PROBLEMS...WILL HOLD ONTO THE FLOOD WATCH UNTIL ITS 6 AM EXPIRATION.

WILL TAPER POPS TO BELOW 20 PERCENT BY THIS AFTERNOON...AS EXPECT
THE FRONT WILL HAVE ENTIRELY EXITED THE CWA BY 18Z. THIS WILL BE THE
FINALE TO A WEEKS WORTH OF ACTIVE WEATHER...AS SURFACE HIGH PRESSURE
BUILDS IN LATE SATURDAY AND SUNDAY. THE PRESENCE OF THE LOW-LEVEL
RIDGE AND SATURATED GROUND CONDITIONS WILL LIKELY SET THE STAGE FOR
FOG FORMATION OVERNIGHT SATURDAY INTO SUNDAY...SO HAVE TWEAKED
GRIDS/ZONES ACCORDINGLY.

AS FAR AS TEMPERATURES ARE CONCERNED...LEANED TOWARD THE LOWER END
OF GUIDANCE TODAY DUE TO SATURATED GROUND CONDITIONS AND NORTHERLY
LOW LEVEL FLOW. TEMPERATURES WILL MODERATE TO NEAR NORMAL READINGS
EARLY IN THE UPCOMING WORK WEEK AS WEAK RIDGING BUILDS OVER THE
SOUTHWEST CONUS.

SCHMIT

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 28, 11:52 AM CST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 PM CDT SAT AUG 28 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MANY AREA RIVERS HAVE REACHED FLOOD STAGE OR WILL EXCEED FLOOD STAGE
DURING THE NEXT DAY OR TWO. RIVER FLOODING IS COMMON OVER NORTH
CENTRAL AND NORTHEAST MISSOURI. THESE AREAS RECEIVED WIDESPREAD 2 TO
4 INCH RAINS LAST NIGHT. THE GRAND RIVER WILL EXPERIENCE THE MOST
NOTABLE FLOODING DURING THE NEXT COUPLE OF DAYS. MODERATE FLOODING IS
EXPECTED NEAR CHILLICOTHE AND SUMNER TOMORROW INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

AREAS OF FOG WILL LIKELY DEVELOP TOMORROW MORNING. WIDESPREAD DENSE
FOG IS NOT ANTICIPATED, BUT RIVER VALLEYS AND LOW LYING SPOTS MAY
HAVE VISIBILITIES RESTRICTED TO LESS THAN A HALF MILE TOMORROW AROUND
SUNRISE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
August 28, 8:00 PM CST to August 30, 2:00 AM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Grand River in Chillicothe crested at 32.19 feet, or 8.19 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420885.